Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Jackson, MS

February 27, 2001Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 27, 2001, 2:26 PM CST for Jasper County, Smith County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 27, 2001, 2:26 PM CST (20:26 UTC)
Expired
Feb 27, 2001, 3:15 PM CST
In force
49 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jasper County, MS, Smith County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS54 KJAN 272027 RRA
SVRJAN
MSC061-129-272115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CST TUE FEB 27 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 315 PM CST

* AT 226 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 12 MILES WEST OF LOUIN...MOVING EAST AT 50   
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LOUIN...MONTROSE AT 235 PM CST

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

62

LAT...LON 3223 8951 3205 8950 3203 8893 3223 8893

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 1:50 PM CST, 36 minutes earlier.

Area forecast discussion, Feb 27, 1:50 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CST TUE FEB 27 2001

WHISKEY ECHO TANGO.

ETA...AVN...AND NOGAPS ARE IN PRETTY GOOD AGREEMENT WITH WHAT
APPEARS TO BE AN UNFOLDING HEAVY RAIN AND FLOODING EVENT. A STEADY
PROGRESSION OF WEAK SHORTWAVES IN THE SOUTHERN STREAM WILL ZIP
ACROSS OUR CWFA THROUGH 12Z WEDNESDAY...THEN AFTER A SHORT
BREAK...ANOTHER STRONGER SHORTWAVE WILL PASS THROUGH THURSDAY NIGHT.
PLENTY OF MOISTURE WILL BE AVAILABLE THROUGH THE WEEK...WITH
PRECIPITABLE WATER VALUES AROUND AN INCH AND A HALF. ADDING TO THE
DELUGE WILL BE A SURFACE LOW DEVELOPING IN THE GULF SATURDAY MORNING
/PER AVN/ WHICH TRACKS INTO THE FL PANHANDLE BY SUNDAY MORNING.
STRONG WARM ADVECTION AND ISENTROPIC LIFT WITH THIS SYSTEM...PLUS
THE HIGH PRECIPITABLE WATER VALUES STILL FORECAST OVER THE DEEP
SOUTH...WOULD MEAN HEAVY RAIN ON ALREADY-SATURATED GROUND. ANYONE
WHO LIVES IN A RIVER FLOODPLAIN OR IN A POORLY DRAINED LOW-LYING
AREA SHOULD STAY ABREAST OF THE WEATHER THIS WEEK.

RAIN COOLED AIR FROM THE DELTA REGION IS HELPING TO PUSH THE FRONT
SOUTHWARD TODAY...AND THE MODELS HAVE NOT HANDLED THIS VERY
WELL...SO THEY HAVE UNDERFORECASTED THE SOUTHERN EXTENT OF THE
COOLER AIR. THIS WILL PLAY HAVOC WITH TEMPERATURE FORECASTS AS THE
BOUNDARY OSCILLATES AROUND THE CWFA. COOL AIR SHOULD REACH ITS
SOUTHERNMOST POSITION ON THURSDAY...AND THEN BEGIN RETREATING BY
FRIDAY AS WARM ADVECTION SETS UP FROM THE SOUTHEAST. SUFFICE IT TO
SAY THAT TEMPERATURE FORECASTS THIS PACKAGE ARE VERY LOW CONFIDENCE.

AS FAR AS PRECIP...TIMING IS ALSO A LOW CONFIDENCE ISSUE AS THE
MODELS TYPICALLY HAVE PROBLEMS RESOLVING INDIVIDUAL FAST MOVING
WAVES. BOTTOM LINE WILL BE PERIODS OF RAIN AND THUNDERSTORMS ALL
WEEK...WITH 12-24 HOUR BREAKS IN BETWEEN WAVES. THIS SHOULD ADD UP
TO QUITE A BIT OF RAIN...AND THE FLOOD POTENTIAL OUTLOOK WILL BE
REPLACED WITH A FLASH FLOOD WATCH THIS PACKAGE. WILL PLACE THE WATCH
ALONG AND NORTH OF I-20...AND WILL ONLY RUN IT THROUGH TONIGHT DUE
TO THE EXPECTED BREAK ON WEDNESDAY. HOWEVER...THE THREAT OF FLOODING
THIS WEEK WILL NOT BE LIMITED TO TONIGHT...NOR WILL IT BE LIMITED TO
THE NORTHERN AND CENTRAL CWFA.

EXTENDED FORECAST WILL BE TRENDED IN A WET DIRECTION DUE TO FORECAST
GULF LOW DEVELOPMENT.

THANKS TO MEG...SHV...AND BMX FOR COORDINATION.

PRELIM NUMBERS...
JAN 51/60/46/57 +466
MEI 51/62/47/59 +646

.JAN...
MS...FLASH FLOOD WATCH TONIGHT ZONES 018-019-025>052.
LA...FLASH FLOOD WATCH TONIGHT ZONES 007>009-015-016.
AR...FLASH FLOOD WATCH TONIGHT ZONES 074-075.
06

In the hours before

Special weather statement, Feb 27, 11:25 AM CST, 3 hours 1 minute before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-281200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CST TUE FEB 27 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND WEST OF A YAZOO CITY TO BRANDON TO COLLINS TO PURVIS LINE.
NORTH OF INTERSTATE 20...THE MAIN THREAT WILL BE LARGE HAIL. ALONG
AND SOUTH OF INTERSTATE 20...ISOLATED DAMAGING DOWNBURST WINDS ARE
POSSIBLE IN ADDITION TO THE THREAT OF LARGE HAIL.

A STATIONARY FRONT EXTENDED FROM RAYVILLE LOUISIANA TO JUST SOUTH OF
COLUMBUS MISSISSIPPI THIS MORNING. THE AIRMASS ALONG AND SOUTH OF THIS
FRONT IS EXPECTED TO BECOME QUITE UNSTABLE THIS AFTERNOON.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT LATE THIS MORNING...AND
ARE EXPECTED TO INTENSIFY DURING THE AFTERNOON HOURS WITH A FEW
STORMS POSSIBLY BECOMING SEVERE ALONG AND SOUTH OF THE FRONT. THE
AIRMASS WAS SOMEWHAT MORE STABLE OVER NORTHERN AND EAST CENTRAL
MISSISSIPPI...SO THE THREAT OF SEVERE WEATHER IS LESS OVER THIS AREA.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON ALONG AND
NORTHWEST OF A RAYVILLE LOUISIANA TO VICKSBURG TO KOSCIUSKO TO WINONA
LINE. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THIS AREA DURING THE AFTERNOON HOURS...WITH HEAVY RAINFALL POSSIBLY
CAUSING FLOODING OF RIVERS...CREEKS...AND LOW LYING AREAS. THE HEAVY
RAIN MAY PERSIST INTO TONIGHT...AND IF SO THE FLASH FLOOD WATCH WILL
BE EXTENDED OVER THIS AREA.

FARTHER TO THE SOUTH AND EAST...THE HEAVY RAINFALL IS EXPECTED TO BE
LESS WIDESPREAD AND NOT AS PERSISTENT. HOWEVER...THUNDERSTORMS MAY
PRODUCE BRIEF TORRENTIAL DOWNPOURS OF RAIN WHICH MAY CAUSE PONDING OF
WATER IN LOW LYING AND FLOOD PRONE AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Feb 27, 11:27 AM CST, 2 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST TUE FEB 27 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND WEST OF A YAZOO CITY TO BRANDON TO COLLINS TO PURVIS LINE.
NORTH OF INTERSTATE 20...THE MAIN THREAT WILL BE LARGE HAIL. ALONG
AND SOUTH OF INTERSTATE 20...ISOLATED DAMAGING DOWNBURST WINDS ARE
POSSIBLE IN ADDITION TO THE THREAT OF LARGE HAIL.

A STATIONARY FRONT EXTENDED FROM RAYVILLE LOUISIANA TO JUST SOUTH OF
COLUMBUS MISSISIPPI THIS MORNING. THE AIRMASS ALONG AND SOUTH OF THIS
FRONT IS EXPECTED TO BECOME QUITE UNSTABLE THIS AFTERNOON.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT LATE THIS MORNING...AND
ARE EXPECTED TO INTENSIFY DURING THE AFTERNOON HOURS WITH A FEW
STORMS POSSIBLY BECOMING SEVERE ALONG AND SOUTH OF THE FRONT. THE
AIRMASS WAS SOMEWHAT MORE STABLE OVER NORTHERN AND EAST CENTRAL
MISSISIPPI...SO THE THREAT OF SEVERE WEATHER IS LESS OVER THIS AREA.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON ALONG AND
NORTHWEST OF A RAYVILLE LOUISIANA TO VICKSBURG TO KOSCIUSKO TO WINONA
LINE. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THIS AREA DURING THE AFTERNOON HOURS...WITH HEAVY RAINFALL POSSIBLY
CAUSING FLOODING OF RIVERS...CREEKS...AND LOW LYING AREAS. THE HEAVY
RAIN MAY PERSIST INTO TONIGHT...AND IF SO THE FLASH FLOOD WATCH WILL
BE EXTENDED OVER THIS AREA.

FARTHER TO THE SOUTH AND EAST...THE HEAVY RAINFALL IS EXPECTED TO BE
LESS WIDESPREAD AND NOT AS PERSISTENT. HOWEVER...THUNDERSTORMS MAY
PRODUCE BRIEF TORRENTIAL DOWNPOURS OF RAIN WHICH MAY CAUSE PONDING OF
WATER IN LOW LYING AND FLOOD PRONE AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 12:21 PM CSTSevere Thunderstorm WarningJANIssaquena, Warren29 min
Feb 27, 3:02 PM CSTSevere Thunderstorm WarningJANClarke43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.